Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Denver/Boulder, CO

June 29, 2017Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2017, 4:00 PM MDT for Elbert County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 4:00 PM MDT (22:00 UTC)
Expired
Jun 29, 2017, 4:45 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:38 PM MDTHAIL 16 Nnw Punkin Center, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS55 KBOU 292200
SVRBOU
COC039-292245-
/O.NEW.KBOU.SV.W.0061.170629T2200Z-170629T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
400 PM MDT THU JUN 29 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...

* Until 445 PM MDT

* At 359 PM MDT, a severe thunderstorm was located 4 miles south of
  Simla, or 25 miles southwest of Limon, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible.

* Locations impacted include...
  Simla, Kutch and Matheson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10406 3913 10405 3913 10417 3921 10404
      3908 10372 3887 10372 3887 10404
TIME...MOT...LOC 2159Z 290DEG 24KT 3908 10409 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHLATTER
2 follow-up statements
105 
WWUS55 KBOU 292218
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
418 PM MDT THU JUN 29 2017

COC039-292245-
/O.CON.KBOU.SV.W.0061.000000T0000Z-170629T2245Z/
Elbert CO-
418 PM MDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN ELBERT COUNTY...

At 418 PM MDT, a severe thunderstorm was located 9 miles south of
Matheson, or 20 miles southwest of Limon, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible.

Locations impacted include...
Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10406 3911 10405 3913 10392 3908 10372
      3887 10372 3887 10404
TIME...MOT...LOC 2218Z 290DEG 24KT 3904 10393 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHLATTER
429 
WWUS55 KBOU 292251
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
451 PM MDT THU JUN 29 2017

COC039-292255-
/O.EXP.KBOU.SV.W.0061.000000T0000Z-170629T2245Z/
Elbert CO-
451 PM MDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of Elbert into 
Lincoln County. Therefore the warning has been allowed to expire. 
However, small hail is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3888 10406 3911 10405 3913 10392 3908 10372
      3887 10372 3887 10404
TIME...MOT...LOC 2245Z 290DEG 24KT 3898 10372 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:38 PM MDT, 22 minutes earlier.

Area forecast discussion, Jun 29, 3:38 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
338 PM MDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 338 PM MDT Thu Jun 29 2017

Strong thunderstorm development has occurred on the Palmer Divide
this afternoon with hail up to golf ball size in Lincoln County.
Weaker and more high based thunderstorm activity has been moving
over Larimer and Weld Counties with more gusty winds than rain.
Northern Colorado remains under cyclonic westerly flow aloft with
an embedded short wave trough aloft that will move out of the
mountains later tonight. HRRR model runs have been showing a band
of storms moving out over the urban corridor after 9 PM. These
storms should produce more rainfall than this afternoon's high
based storms. After that area of storms moves through, moist
upslope flow will continue through tomorrow morning. Stratus and
low clouds are expected to develop along with areas of drizzle,
especially near the foothills. Cooler conditions will prevail
through tomorrow, but soundings show the afternoon airmass will
begin to de-stabilize with CAPE values between 700 and 1300 j/kg.
The NAM shows an upper trough moving over northeast Colorado in
the afternoon as the upper air pattern amplifies over Idaho and
Nevada. A round of thunderstorms may develop early in the
afternoon and then sweep eastward as drier air begins moving in
from the west. Upper level jet dynamics from a departing jet may
also help to organize the afternoon thunderstorm activity. Cooler
temperatures will be the other stroy of the day with high
temperatures on the plains only in the lower to mid 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 338 PM MDT Thu Jun 29 2017

Upper level high pressure building over the Rocky Mountain Region
will bring dry and warmer weather to north central and northeastern
Colorado over the weekend. There may be just enough moisture to
produce isolated late afternoon and early evening showers and
thunderstorms...mainly over the mountains and Palmer Divide on
Saturday.

On Sunday...a slight increase in mid level moisture may result in a
few more showers and storms across north central and northeastern
Colorado. Inverted V soundings suggest that the storms will be
high based with little rain and gusty winds. However...higher
dewpoints along the eastern border...combined with an upper level
disturbance...may result in a few stronger storms across the far
northeastern zones during the late afternoon and evening hours.

On Monday...models shows a short wave trough and associated cold
front moving across northeastern Colorado. A stable airmass behind
the front should limit precipitation chances across much of the
plains. However...greater instability across far eastern sections of
the state...combined with lift from the shortwave may result in a
better chance for storms in those areas.

A large upper level ridge of high pressure is forecasted to rebuild
over the Rocky Mountain Region from Tuesday through Thursday...which
should bring mostly dry weather along with warmer temperatures
temperatures to all of north central and northeastern Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 338 PM MDT Thu Jun 29 2017

Isolated to scattered showers and thunderstorms are forming over
the foothills and moving eastward across the urban corridor. The
strongest storms are expected to remain well southeast of KDEN.
Gusty winds and light rain are all that is expected from any
afternoon storms that move through. Another round of thunderstorms
is expected to move out of the mountains after sunset. Showers
with moderate rain and gusty winds are expected between 9 PM and
midnight. After the late night round of showers, winds will remain
out of the northeast, pooling a moist airmass against the
foothills. Areas of low clouds are expected to form with light
rain or drizzle developing towards sunrise. Ceilings could drop
below 1000 feet for a short time along with visibilities down to 3
miles or so. Cloudy and cooler conditions are expected to prevail
through the day. The afternoon may see enough warming for the
airmass to de-stabilize with another round of thunderstorms
possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Kalina
AVIATION...Dankers
Hazardous weather outlook, Jun 29, 11:07 AM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Thu Jun 29 2017

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Thu Jun 29 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon and evening,
mainly over the plains. A few storms could become severe over the
eastern Palmer Divide region during the mid and late afternoon
with damaging wind gusts to 60 mph and hail up to one inch in
diameter.

An approaching upper level disturbance and cold front late this
evening will bring a better chance of showers and thunderstorms
tonight to the Front Range foothills and northeast plains. These
storms will produce more rainfall, and may produce hail up to one
inch in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for showers and thunderstorms will increase on Friday
with a weak storm system moving across the state. The showery
upslope precipitation east of the mountains will be accompanied
by noticeably cooler temperatures. Precipitation amounts should
be on the light side. Over the weekend, storm chances will
decrease with a high pressure ridge building in from the Desert
Southwest. Look for a slight uptick in thunderstorm activity and a
slight dip in temperatures on Monday with another weak upper air
disturbance passing over the area. Warmer and drier weather will
then return to the outlook area for Independence Day and Wednesday
beneath a strong ridge of high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across Elbert, Lincoln, and
southern Washington counties after 2 pm this afternoon.

In the hours before

Local storm report, Jun 29, 2:42 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             8 NW SIMLA              39.22N 104.19W
06/29/2017  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

KF
Local storm report, Jun 29, 2:54 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             5 W PUNKIN CENTER       38.85N 103.79W
06/29/2017  M1.75 INCH       LINCOLN            CO   STORM CHASER

0155 PM     HAIL             8 NW SIMLA              39.22N 104.19W
06/29/2017  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

KF
Local storm report, Jun 29, 3:34 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             7 SW KARVAL             38.66N 103.62W
06/29/2017  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0248 PM     HAIL             5 W PUNKIN CENTER       38.85N 103.79W
06/29/2017  M1.75 INCH       LINCOLN            CO   STORM CHASER

0155 PM     HAIL             8 NW SIMLA              39.22N 104.19W
06/29/2017  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

KF
Local storm report, Jun 29, 3:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             7 SW KARVAL             38.66N 103.62W
06/29/2017  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0325 PM     HAIL             5 SSE ELBERT            39.15N 104.49W
06/29/2017  M0.88 INCH       ELBERT             CO   COCORAHS

0248 PM     HAIL             5 W PUNKIN CENTER       38.85N 103.79W
06/29/2017  M1.75 INCH       LINCOLN            CO   STORM CHASER

0155 PM     HAIL             8 NW SIMLA              39.22N 104.19W
06/29/2017  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

KF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:24 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 28, 10:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 28, 10:40 PM MDTTornado WarningBOULincoln20 min
Jun 28, 10:52 PM MDTTornado WarningBOUElbert, Lincoln23 min
Jun 28, 11:16 PM MDTTornado WarningBOULincoln19 min
Jun 29, 1:22 PM MDTSevere Thunderstorm WarningBOUElbert38 min
Jun 29, 1:40 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Jun 29, 1:51 PM MDTSevere Thunderstorm WarningBOUElbert39 min
Jun 29, 2:20 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jun 29, 2:22 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln38 min
Jun 29, 2:55 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Jun 29, 3:02 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Jun 29, 3:32 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jun 29, 4:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 29, 5:11 PM MDTSevere Thunderstorm WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.